Sleep meds raising new concerns about dependency, side effects

EMBED </>More Videos

Although listed as "non-habit forming" many over-the-counter sleep aids present a risk of psychological dependency and serious side effects. (KABC)

If you're struggling with insomnia, you might want to think twice before you reach for over-the-counter sleep aids.

Many of the drugs are labeled "non-habit forming." But as the experts at Consumer Reports found out, some still carry a risk of dependency and can cause serious side effects.

Tara Matthews has had chronic insomnia on and off for years. She relied on over-the-counter sleep aids to help her fall asleep.

"When I can't fall asleep it makes me very anxious because I know how much I have to do the next day," Matthews said.

What she didn't know is that over-the-counter sleep aids typically contain diphenhydramine and doxylamine - antihistamines that can make you sleepy.

"Although these ingredients are not physically addictive, there could be a risk of psychological dependency," said Lisa Gill with Consumer Reports.

A national survey by the consumer organization found that 20 percent of respondents had taken over-the-counter sleep medication within the past year. And in that group almost 1 in 5 took them on a daily basis. Most concerning - 41 percent said they took them
for more than a year.

At the time of their approval as over-the-counter sleep aids, there was not enough evidence to show that the drugs caused dependence, so the label "non-habit forming" still remains.

The FDA tells Consumer Reports using a sleep aid for 2 weeks or less at the labeled dose makes it "...very unlikely that the consumer will become dependent on it."

But Matthews says she's not convinced.

"Maybe I would have looked for alternatives sooner," she said.

Label warnings on over-the-counter sleep aids also say they can cause serious side effects like next-day drowsiness and confusion. And studies show frequent use can increase the risk of dementia and even Alzheimer's disease.

If your insomnia is persistent, it's time to see your doctor.
Related Topics:
healthhealthy livingconsumer reportssleepmedical
(Copyright ©2017 KABC-TV. All Rights Reserved.)

Load Comments